![if !IE]> <![endif]>
ANTICONVULSANT DRUGS AND PREGNANCY
The treatment of epileptic pregnant women poses par-ticularly difficult questions. There is good evidence of an increased risk of congenital malformations in infants born of women taking antiseizure medication during pregnancy, although most such women give birth to nor-mal infants. Because most patients are taking multiple medications and congenital malformations can occur even without medication, it is difficult or impossible to demonstrate a cause and effect relationship for most agents. In some cases the evidence is clearer. Valproic acid has been known to cause spina bifida in a small percentage of cases. Phenytoin has also long been im-plicated in causing birth defects, and a specific fetal hy-dantoin syndrome has been suggested. The most com-mon abnormality seen in children of mothers receiving antiepileptic therapy is cleft palate.
Withdrawal of medication from an epileptic preg-nant woman is not without its hazards, to the patient and possibly to the fetus. It is not clear whether mater-nal seizures can directly affect the fetus. If it is feasible, the physician should prescribe only one drug at the low-est effective dosage to minimize teratogenic risks.
The U. S. Food and Drug Administration has devel-oped a use-in-pregnancy rating system that attempts to provide physicians with information that they can use to evaluate the risk to the fetus compared to the bene-fit to the patient. This classification uses five categories: (A) controlled studies show no risk; (B) no evidence of risk to humans; (C) risk cannot be ruled out; (D) posi-tive evidence of risk; and (X) contraindicated in preg-nancy. Using this classification, all approved AEDs are in pregnancy category C except carbamazepine, which is in pregnancy category D. Neither phenytoin nor val-proic acid is classified, but both have black box warnings regarding teratogenicity.
A deficiency of folate during gestation has been as-sociated with abnormal fetal growth and development. Since most AEDs cause some degree of folate defi-ciency, it is considered worthwhile to administer folate daily as a supplement during the period of organogene-sis in the first trimester.
Another concern in infants of mothers with epilepsy is a serious hemorrhagic disorder that is associated with a high (25–35%) mortality. This probably results from the finding that many AEDs can act as competitive in-hibitors of vitamin K–dependent clotting factors. The competitive inhibition can be overcome by the adminis-tration of oral vitamin K+ supplements to the mother during the last week or 10 days of pregnancy.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.